Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

What are side effects of Lithium?

Do the benefits of Lithium outweigh the side effects that the drug gives, I was prescribed lithium for my Bipolar. You know I am nervous about taking it because of the side effects
Asked On : Wed, 6 Jan 2010
Answers:  4 Views:  1948
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics
General & Family Physician 's  Response
HI josemanuel.
THANKS FOR YOUR QUESTION.

YES YOU RIGHTLY SAID LITHIUM IS A VERY TOXIC DRUG WITH LOTS OF SIDE EFFECT SO IT ALMOST OBSOLETE IN WESTERN COUNTRY BUT IN OUR COUNTRY IT IS STILL HUGELY USED DUE TO ITS HIGH EFFICACY AND VERY LOW COST .THOUGH THE ANSWER IS NOT STRAIGHTCUT THAT LITHIUM MAJORITY OF THE TIME ITS ACTION UNDERWEIGHT ITS SIDE EFFECT.

FOR THIS WE DO A PRELITHIUM WORK UP TO EVERY PATIENT BEFORE STARTING LITHIUM.IT ALL COMPRISES LITHIUM MAJOR SIDE EFFECT
1.ROUTINE BLOOD COUNT-AS LITHIUM CAUSES INCREASE WBC COUNT
2.TSH-LITHIUM CAUSES HYPOTHYROID
3.ECG-LITHIUM CAUSES NON SPECIFIC ST-T CHANGES AND SOMETIME HEART BLOCK.
4.BLOOD FOR UREA.CREATININE-LITHIUM CAUSES RENAL FUNCTION IMPAIRMENT.
5.URINE FOR ROUTINE AND 24 HORS URINE FOR ALBUMIN-AS LITHIUM CAUSES EXCESS ALBUMIN SECERTION IN URINE BUE TO RENAL DAMAGE.

THANK YOU

DR SOURAV GANGULY
Answered: Fri, 6 Jul 2012
I find this answer helpful
  User's Response
Lithium has narrow therapeutic index (the one that indicates the safety of the drug), so whenever a patient is advised lithium the levels in the blood are monitored regularly . The life threatening complications of this drug are severe neurotoxicity, leucopenia (decreased white blood cells.) Adverse Drug Reactions Exacerbation of psoriasis, acne, rash; nausea, diarrhea, vertigo, muscle weakness, dazed feeling; loss of concentration; tremors; hypothyroidism; wt gain, edema; cardiac arrhythmias; exophthalmoses?; restlessness; electrolyte disturbances.
Answered: Tue, 19 Jan 2010
  User's Response
Hallo I got psoriasis from while using lithium. But at that time was not masturbating for 6 months or a 1 year, started masturbating because of bad sex eduction and teachers closing doors and teaching only certain kids, also maybe started a bit late and hear from other kid about the white stuff on your dick. Used the lithium for a year and the psoriasis started under my sperm bag with skin burning. Was first diagnose with eczema. I got it at 20 know it is burning and not good between my anus and sperm bag. My underwear was tight and my also played a roll and my Grand Mother had it. I just want to know can you cut it out or cut my private part that there is no pain and itching? But still usable. Also want to know if not masturbating and using lithium plays a roll in getting psoriasis?
Answered: Sun, 1 May 2011
  Anonymous's Response

I would like to hear from a qualified psychiatrist is lithium a good safe drug to take for the long haul? Thank You, J

Answered: Tue, 16 Mar 2010
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor